MAUDE Adverse Event Report: CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM

CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC. MICOR LENS FRAGMENTATION SYSTEM; PHACOFRAGMENTATION SYSTEM
Model Number FG-50621
Medical Device Problem Code Suction Problem (2170)
Health Effect - Clinical Code Capsular Bag Tear (2639)
Date of Event 08/08/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A patient underwent cataract surgery in the left eye on (b)(6) 2024 where the micor lens fragmentation system was used to remove the cataractous lens fragments.The surgeon experienced a small hole in the posterior capsule during irrigation and aspiration of cortex.The anterior hyaloid remained intact and there was no vitreous fluid loss.Surgical technique was employed appropriately, i.E., not allowing capsular bag to bow forward.The surgeon attributed the event to the micor device citing "snappiness" which is further clarified below."while the event was attributable to the fluidics of the device, the fact that the [micor extractor] tip does not have sharp edges also contributed to the small size of the hole, the fact that the tear did not extend, and my ability to place a one piece toric multifocal iol in the bag as planned.There was a thin epinuclear plate [of the cataract] present.In both phaco[emulsification] and micor, when you reach for a thin remaining piece, there is a risk of the device building vacuum and popping through the remaining [cataract] piece and then interacting with the posterior capsule, thereby causing a tear.There was a clinical decision made to reach for the remaining thin piece that contributed to the adverse event.While i attribute the quick build in vacuum to the device, the adverse event was also attributable to surgeon clinical decision making.On the other hand, i can say with absolute confidence that if a similar situation had occurred with phaco (pc tear from reaching for an epinuclear piece), that the sequelae would have been very different, and worse.Whenever the phaco needle creates a pc [posterior capsule] tear, the hole has jagged edges and so it immediately expands under the high flow state.With micor, the hole seems to never expand because of the very smooth edges and the low flow of irrigation.Had i been using phaco, the patient would have ended up with a 3-piece monofocal iol [intraocular lens] in the sulcus, despite having paid for a premium iol.Because of the nature of the pc tear, i was still able to place a single piece multifocal toric iol in the bag.I've never been able to save a similar situation to this with phaco like i did.My presumption is that it was the micor's other features (low flow and smooth tip edges) that made a very good situation out of an adverse event.".
 
Additional Manufacturer Narrative
The micor extractor was discarded by the customer at the time of the event and is not available for evaluation.No device identifiers are available.The surgeon provided their medical opinion in section b5 describing the factors that may have caused or contributed to the event.While the device was not available for testing, based on review of the device design history file, the micor system was designed to build vacuum to maximum potential in the same timeframe as phacoemulsification.However, the micor does not have a computer display and was not designed with indicators for metrics such vacuum level, fluidics, etc.Importantly, the user has the ability to break vacuum at any time during lens extraction to mitigate the risk of capsular bag damage.The device labeling identifies capsular rupture as an inherent safety risk.Manufacturer's reference #: (b)(4).

Brand Name
MICOR LENS FRAGMENTATION SYSTEM
Common Device Name
PHACOFRAGMENTATION SYSTEM
Manufacturer (Section D)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY INC.
8740 technology way
reno NV 89521
Manufacturer (Section G)
CARL ZEISS MEDITEC CATARACT TECHNOLOGY, INC.
8740 technology way
reno NV 89521
Manufacturer Contact
andrew rybold
8740 technology way
reno 89521
7754731014
MDR Report Key20164644
Report Number3012123033-2024-00008
Device Sequence Number7363503
Product Code HQC
UDI-Device Identifier00860000122368
UDI-Public00860000122368
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K222236
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/06/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-50621
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2024
Initial Report FDA Received Date09/06/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age79 YR
Patient SexUnknown
Patient RaceWhite